Alert archive / Oregon / Frost Advisories in 2012

Frost Advisory 34, NWS Medford, OR

August 29, 2012Klamath County, Lake County, Oregon; Siskiyou County, California

NWS Medford, OR issued this frost advisory at Aug 29, 2012, 1:58 PM PDT for Klamath County, Lake County, Oregon; Siskiyou County, California. It took effect at Aug 30, 2012, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2012, 1:58 PM PDT (20:58 UTC)
In effect from
Aug 30, 2012, 2:00 AM PDT
Expired
Aug 30, 2012, 8:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 103 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WWUS76 KMFR 292058
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
158 PM PDT WED AUG 29 2012

...FROST AND FREEZING TEMPERATURES EXPECTED AGAIN THURSDAY
MORNING ACROSS PORTIONS OF KLAMATH...LAKE...AND SOUTHEAST SISKIYOU COUNTIES...

.A COOL AIR MASS REMAINS IN PLACE AGAIN TONIGHT INTO THURSDAY
MORNING. THIS WILL LEAD TO FROST AND FREEZING CONDITIONS ONCE
AGAIN FOR ROUGHLY THE SAME AREAS AS PREVIOUS MORNINGS.

ORZ029>031-300500-
/O.NEW.KMFR.FZ.W.0019.120830T0900Z-120830T1500Z/
/O.NEW.KMFR.FR.Y.0034.120830T0900Z-120830T1500Z/
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...BEATTY...CHEMULT...CRESCENT...
GILCHRIST...SPRAGUE RIVER
158 PM PDT WED AUG 29 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY. A
FROST ADVISORY HAS ALSO BEEN ISSUED. THIS FROST ADVISORY IS IN
EFFECT FROM 2 AM TO 8 AM PDT THURSDAY. 

* TEMPERATURES: 25 TO 32 DEGREES IN THE FREEZE WARNING AREA...32
  TO 36 DEGREES IN THE FROST ADVISORY AREA.

* LOCATIONS IN THE FREEZE WARNING INCLUDE: CRESCENT...CHEMULT...SPRAGUE
  RIVER...BEATTY.

* LOCATIONS IN THE FROST ADVISORY INCLUDE: CHILOQUIN AND SILVER
  LAKE.

* IMPACTS: SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF LEFT
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CAZ082-300500-
/O.NEW.KMFR.FR.Y.0034.120830T0900Z-120830T1500Z/
SOUTH CENTRAL SISKIYOU COUNTY-
158 PM PDT WED AUG 29 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY. 

* TEMPERATURE: 33 TO 35 DEGREES.

* LOCATIONS INCLUDE: RURAL AREAS EAST OF MCCLOUD.

* IMPACTS: SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
335 
WWUS76 KMFR 300325
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
825 PM PDT WED AUG 29 2012

...FROST AND FREEZING TEMPERATURES EXPECTED AGAIN THURSDAY
MORNING ACROSS PORTIONS OF KLAMATH...LAKE...AND SOUTHEAST
SISKIYOU COUNTIES...

.A COOL AIR MASS REMAINS IN PLACE WHICH WILL LEAD TO FROST AND
FREEZING CONDITIONS AGAIN THURSDAY MORNING FOR ROUGHLY THE SAME
AREAS AS PREVIOUS MORNINGS.

ORZ029>031-301500-
/O.CON.KMFR.FZ.W.0019.120830T0900Z-120830T1500Z/
/O.CON.KMFR.FR.Y.0034.120830T0900Z-120830T1500Z/
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...BEATTY...CHEMULT...CRESCENT...
GILCHRIST...SPRAGUE RIVER
825 PM PDT WED AUG 29 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
THURSDAY...
...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
THURSDAY. A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM
PDT THURSDAY. 

* TEMPERATURES: 25 TO 32 DEGREES IN THE FREEZE WARNING AREA... 
  32 TO 36 DEGREES IN THE FROST ADVISORY AREA. 

* LOCATIONS IN THE FREEZE WARNING INCLUDE: CRESCENT...CHEMULT...
  SPRAGUE RIVER...BEATTY. 

* LOCATIONS IN THE FROST ADVISORY INCLUDE: CHILOQUIN AND SILVER 
  LAKE.

* IMPACTS: SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CAZ082-301500-
/O.CON.KMFR.FR.Y.0034.120830T0900Z-120830T1500Z/
SOUTH CENTRAL SISKIYOU COUNTY-
825 PM PDT WED AUG 29 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
THURSDAY. 

* TEMPERATURE: 33 TO 35 DEGREES.

* LOCATIONS INCLUDE: RURAL AREAS EAST OF MCCLOUD.

* IMPACTS: SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
770 
WWUS76 KMFR 301513
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
813 AM PDT THU AUG 30 2012

ORZ029>031-301615-
/O.EXP.KMFR.FZ.W.0019.000000T0000Z-120830T1500Z/
/O.EXP.KMFR.FR.Y.0034.000000T0000Z-120830T1500Z/
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...BEATTY...CHEMULT...CRESCENT...
GILCHRIST...SPRAGUE RIVER
813 AM PDT THU AUG 30 2012

...FREEZE WARNING HAS EXPIRED...
...FROST ADVISORY HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. THE FROST ADVISORY IS
NO LONGER IN EFFECT. 

$$

CAZ082-301615-
/O.EXP.KMFR.FR.Y.0034.000000T0000Z-120830T1500Z/
SOUTH CENTRAL SISKIYOU COUNTY-
813 AM PDT THU AUG 30 2012

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. 


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Aug 29, 8:43 AM PDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 29, 8:43 AM PDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
843 AM PDT WED AUG 29 2012

.UPDATE...HAVE EXPIRED FROST/FREEZE WARNING FOR THE EAST SIDE THIS
MORNING...AND ALSO MADE VERY FEW CHANGES TO THE MORNING FORECAST.
HAVE DECREASED CLOUDINESS FOR THIS MORNING AND TODAY ALONG THE
COAST...AS PER RECENT SATELLITE IMAGERY. HAVE ALSO ADJUSTED
TEMPERATURES SLIGHTLY ON THE EAST SIDE...AS MODEL GUIDANCE IS
TRENDING SLIGHTLY COOLER BOTH IN THE LOW AND MID LEVELS. OTHERWISE
FORECAST SEEMS ON TRACK.

AVIATION...SOME OFFSHORE FLOW THIS MORNING HAS CAUSED LOW CLOUDS TO BE SPORADIC
AT MOST LOCATIONS ALONG THE COAST AND IN THE UMPQUA BASIN. SOME IFR
TO VFR LOW CLOUDS DO EXIST THIS MORNING IN THESE AREAS...PRIMARILY
IN COOS COUNTY...BUT LATEST SATELLITE IMAGERY SHOWS DISSIPATION
HAS ALREADY BEGUN THIS MORNING. OTHERWISE VFR IS EXPECTED TODAY. WINDS
WILL BE LIGHTER OVER THE INTERIOR THAN THEY WERE YESTERDAY, BUT
STRONGER AND INCREASING ALONG THE COAST THIS AFTERNOON AND
EVENING.

&&

.PREV DISCUSSION... /ISSUED 216 AM PDT WED AUG 29 2012/

DISCUSSION...VERY LITTLE CHANGE IN SENSIBLE WEATHER EXPECTED FOR
MOST OF US IN SW OREGON AND NORTHERN CALIFORNIA OVER THE NEXT
WEEK. GENERAL UPPER LEVEL TROUGHINESS REMAINS IN PLACE OVER THE NE
PACIFIC AND PACNW THROUGH SATURDAY. WHILE THERE WILL BE
SHORTWAVES MOVING THROUGH THE FLOW FROM TIME TO TIME, NONE LOOKS
TO DO MUCH OTHER THAN TO BRIEFLY INFLUENCE THE MARINE LAYER. THE
EXCEPTION MAY BE SATURDAY WHEN THE MAIN TROUGH AXIS BEGINS TO MOVE
INLAND. THE 29/00Z ECMWF NOW SHOWS THE POTENTIAL FOR CONVECTION
ON THE EAST SIDE SATURDAY AFTERNOON. NONE OF THE OTHER MODELS SHOW
THIS, SO POPS HAVE NOT BEEN INSERTED JUST YET, BUT THIS IS ONE
THING TO KEEP ANY EYE ON.

THE CURRENT FREEZE WARNING AND FROST ADVISORIES ARE CURRENTLY WELL
ON THEIR WAY TO VERIFYING. WHILE COLD MORNINGS ARE LIKELY IN THE
OFFING SEVERAL MORE TIMES OVER THE NEXT WEEK OVER NORTHERN
KLAMATH AND NW LAKE COUNTIES, THEY HAVE REACHED FREEZING A
SUFFICIENT NUMBER OF TIMES ALREADY TO DISCONTINUE ISSUING
FROST/FREEZE PRODUCTS THERE. WILL OBVIOUSLY CONTINUE TO MONITOR
OTHER AGRICULTURAL AREAS FOR FROST AND FREEZING CONDITIONS THROUGH
THE COMING WEEKS.

AFTER SATURDAY, ZONAL FLOW INTO THE WEST COAST RESUMES AND
CONTINUES INTO EARLY NEXT WEEK. FINALLY THOUGH, A RIDGE BEGINS
BUILDING OFF SHORE EARLY NEXT WEEK AS ANOTHER WEAK TROUGH SLIDES
THROUGH THE PACNW. WHILE NONE OF THIS ADDS UP TO MUCH CHANGE IN
OUR WEATHER THROUGH THE CURRENT FORECAST PERIOD, THE MODELS ARE
TRENDING TOWARD SETTING UP A REX BLOCK (HIGH OVER LOW) ALONG THE
WEST COAST OR JUST OFF SHORE LATER NEXT WEEK. SUCH A SET UP WOULD
BE A POTENTIAL CRITICAL FIRE WEATHER OFF SHORE FLOW PATTERN. WILL
HAVE TO KEEP AN EYE ON THIS FOR SUBSEQUENT FORECASTS. -WRIGHT

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO 11 PM
     PDT FRIDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS AFTERNOON
     TO 11 PM PDT FRIDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO 5 AM
     PDT SUNDAY FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS AFTERNOON
     TO 11 AM PDT SUNDAY FOR PZZ376.

BPN/BTL

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:58 PM PDTFreeze WarningMFRKlamath, Lake18 hr

Nearby

Frost Advisories in Oregon, 2012Frost Advisories in California, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.